Relation Formulas for Protoalgebraic Equality Free Quasivarieties; Pałasińska’s Theorem Revisited


We provide a new proof of the following Pałasińska's theorem: Every finitely generated protoalgebraic relation distributive equality free quasivariety is finitely axiomatizable. The main tool we use are \({\mathcal{Q}}\)-relation formulas for a protoalgebraic equality free quasivariety \({\mathcal{Q}}\) . They are the counterparts of the congruence formulas used for describing the generation of congruences in algebras. Having this tool in hand, we prove a finite axiomatization theorem for \({\mathcal{Q}}\) when it has definable principal \({\mathcal{Q}}\)-subrelations. This is a property obtained by carrying over the definability of principal subcongruences, invented by Baker and Wang for varieties, and which holds for finitely generated protoalgebraic relation distributive equality free quasivarieties.


  1. 1.

    Baker Kirby A.: Finite equational bases for finite algebras in congruencedistributive equational classes. Adv. Math 24(3), 207–243 (1977)

    Article  Google Scholar 

  2. 2.

    Baker Kirby A., Ju Wang: Definable principal subcongruences. Algebra Universalis 47(2), 145–151 (2002)

    Article  Google Scholar 

  3. 3.

    Blok Willem J, Don Pigozzi: Protoalgebraic logics. Studia Logica 45(4), 337–369 (1986)

    Article  Google Scholar 

  4. 4.

    Blok, Willem J., and Don Pigozzi, Algebraic semantics for universal Horn logic without equality, in Universal algebra and quasigroup theory (Jadwisin, 1989), vol. 19 of Res. Exp. Math., Heldermann, Berlin, 1992, pp. 1–56.

  5. 5.

    Bloom Stephen L.: Some theorems on structural consequence operations. Studia Logica 34(1), 1–9 (1975)

    Article  Google Scholar 

  6. 6.

    Czelakowski Janusz: Equivalential logics (I). Studia Logica 40(3), 227–236 (1981)

    Article  Google Scholar 

  7. 7.

    Czelakowski Janusz: Primitive satisfaction and finitely based logics. Studia Logica 42(1), 89–104 (1983)

    Article  Google Scholar 

  8. 8.

    Czelakowski Janusz: Filter distributive logics. Studia Logica 43(4), 353–377 (1984)

    Article  Google Scholar 

  9. 9.

    Czelakowski Janusz: Algebraic aspects of deduction theorems. Studia Logica 44(4), 369–387 (1985)

    Article  Google Scholar 

  10. 10.

    Czelakowski, Janusz, Protoalgebraic logics, vol. 10 of Trends in Logic—Studia Logica Library, Kluwer Academic Publishers, Dordrecht, 2001.

  11. 11.

    Czelakowski, Janusz, and Wiesław Dziobiak, A deduction theorem schema for deductive systems of propositional logics, Studia Logica50 (3-4):385–390, 1991.

  12. 12.

    Dellunde Pilar, Ramon Jansana: Some characterization theorems for infinitary universal Horn logic without equality. J. Symbolic Logic 61(4), 1242–1260 (1996)

    Article  Google Scholar 

  13. 13.

    Dzik, Wojciech, and Roman Szuszko, On distributivity of closure systems, Bull. Sect. Logic Univ. Łódź, 6 (2):64–66, 1977.

    Google Scholar 

  14. 14.

    Elgueta Raimon, Ramon Jansana: Definability of Leibniz equality. Studia Logica 63(2), 223–243 (1999)

    Article  Google Scholar 

  15. 15.

    Font, Josep M., Ramon Jansana, and Don Pigozzi, A survey of abstract algebraic logic, Studia Logica 74 (1-2):13–97, 2003.

    Google Scholar 

  16. 16.

    Font, Josep M., and Ramon Jansana, A general algebraic semantics for sentential logics, vol. 7 of Lecture Notes in Logic, Association for Symbolic Logic, Springer-Verlag, Berlin, 2009, URL=

  17. 17.

    Forrest, Peter, The Identity of Indiscernibles, The Stanford Encyclopedia of Philosophy (Winter 2012 Edition), URL=

  18. 18.

    Gorbunov, Viktor A., Algebraicheskaya Teoriya Kvazimnogoobrazij, Nauchnaya Kniga, Novosibirsk, 1999. English transl. Algebraic Theory of Quasivarieties, Consultants Bureau, New York 1998.

  19. 19.

    Jónsson, Bjarni, On finitely based varieties of algebras, Colloq. Math. 42:255–261, 1979.

  20. 20.

    Mal’cev, Anatoly I., Algebraicheskie Sistemy, Nauka, Moscow, 1970. English transl. Algebraic Systems, Springer-Verlag, New York 1973.

  21. 21.

    Nurakunov, Anvar M., and Michał M. Stronkowski, Quasivarieties with definable relative principal subcongruences, Studia Logica 92 (1):109–120, 2009.

  22. 22.

    Pałasińska, Katarzyna, Deductive systems and finite axiomatization properties, Ph.D. thesis, Iowa State University, 1994.

  23. 23.

    Pałasińska, Katarzyna, Finite basis theorem for filter-distributive protoalgebraic deductive systems and strict universal Horn classes, Studia Logica74 (1-2):233–273, 2003.

  24. 24.

    Pigozzi Don: Finite basis theorems for relatively congruence-distributive quasivarieties. Trans. Amer. Math. Soc. 310(2), 499–533 (1988)

    Article  Google Scholar 

  25. 25.

    Willard Ross: The finite basis problem. Contributions to general algebra 15, 199–206 (2004)

    Google Scholar 

  26. 26.

    Wójcicki, Ryszard, Lectures on Propositional Calculi, Ossolineum, Wrocław, 1984,

Download references

Author information



Corresponding author

Correspondence to Michał M. Stronkowski.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.

Reprints and Permissions

About this article

Cite this article

Nurakunov, A.M., Stronkowski, M.M. Relation Formulas for Protoalgebraic Equality Free Quasivarieties; Pałasińska’s Theorem Revisited. Stud Logica 101, 827–847 (2013).

Download citation


  • Equality free quasivariety
  • Protoalgebraicity
  • Relation distributivity
  • Finite axiomatization
  • Relation formulas
  • Definable principal subrelations

2000 Mathematics Subject Classification

  • 08C15
  • 08C10
  • 03G27